Format

Send to

Choose Destination
Rom J Gastroenterol. 2005 Jun;14(2):159-63.

Pill esophagitis.

Author information

1
1st Medical Clinic, "Iuliu Haţieganu" University of Medicine and Pharmacy, Str. Clinicilor 3-5, 400006 Cluj-Napoca, Romania.

Abstract

Pill esophagitis is a rare clinical diagnosis. We report a series of two patients who experienced ulcerative esophagitis while taking doxycycline (patient 1) and alendronate (patient 2). Both patients presented with retrosternal pain, odynophagia and dysphagia. Symptoms developed after 3 days of treatment with doxycycline in patient 1 and after 3 months of treatment with alendronate in patient 2. Endoscopy revealed ulcerative lesions in the mid-esophagus, sparing the distal esophagus. Biopsies showed inflammatory infiltrate (patient 1) and ulceration and hyperplastic cells (patient 2). Patient 1 recovered completely endoscopically after discontinuation of the antibiotic and a one month course of sucralfate treatment. Patient 2 did not accept the discontinuation of alendronate therapy. She also had a course of one month treatment with sucralfate. At one, two and even at seven months after the first diagnosis, endoscopy still showed the persistence of millimetric defects of epithelisation. She is still under endoscopical survey. In conclusion, doxycycline and alendronate can cause chemical esophagitis when taken improperly. In adults and elderly patients exclusion of esophageal carcinoma by histology is necessary. Continuation of treatment with the offending drug can delay healing. Pill esophagitis is a preventable cause of morbidity that consists of giving simple advice of how and when to take medication.

PMID:
15990936
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Iuliu Hatieganu Medical Publishing House
Loading ...
Support Center